Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Suffering from chronic liver cirrhosis. Having high fever. On avelox. Low potassium levels. Are these due to the cirrhosis?

My dad has chronic liver cirrossis and has been in the hospital for two weeks. His hemoglobin is stable but now he is having high fevers with all testing being normal. cxr cat scan, blood cultures. he is on avelox and becomes afebrile but then his fever jumps up again. Now his potassium is 2.9 he is recieving iv potassium. I am a nurse so I know alot of what is happening , but i wish i could figure out if all this is just due to the liver
Asked On : Sat, 22 Sep 2012
Answers:  2 Views:  241
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests
Medical Topics
Internal Medicine Specialist 's  Response
Jan 2013
Thanks for posting your query.
Fever in a cirrhotic patient as common as in normal person but the only difference is that cirrhotic patient has decreased immunity.
Kindly mention other symptoms along with fever.
Does he have chest pain/ cough/ breathlessness/ sputum production?
Does he have vomiting/ watery shit/ spasmodic abdominal pain?
Does he have burning and increased frequency of urination?
Fever occurring in body is associated with other symptoms also.
Correct antibiotics selection may prevent septicemia and proper treatment at time.
You should consult with physician and should go for complete blood count, urine routine & microscopy, widal test for enteric fever, malaria parasite examination.
Lowering of potassium ion may cause decreased intestinal movement with development of paralytic ileus.
Take care,
Dr. Mayank Bhargava
Answered: Tue, 25 Sep 2012
I find this answer helpful
Internal Medicine Specialist Dr. Enrique Molina's  Response
If your dad has cirrhosis, the number one cause of fever (and mortality) is infection of the ascitic fluid. So if your dad has ascites (fluid in his abdomen) secondary to his cirrhosis, then this should be sampled with a needle (paracentesis), and treated appropriately if necessary.
Cirrhotics in general have decreased protein production and therefore, low immunoglobulins in the body which leads to a weak immune system, making him prone to infections anywhere. Urine should also be tested.
Liver cirrhosis itself should not cause fever.
His low potassium is likely related to diuretics commonly given to cirrhotics with fluid overload (furosemide mainly).
Avelox works against bacteria, but keep in mind that also fungal and viral infections can cause a lot of problems in cirrhotics.
Answered: Wed, 26 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor